Progesterone deficient at age 22

by Shannon
(Reno, NV)

It has been a grueling six months to say the least. I was on BCP since the age of 16 (I am 22 now). I was most recently on Yaz for nine months and I started having spotting every day and depression right around my period. I knew it was Yaz and so I stopped taking it and decided to not try any more forms of hormonal birth control due to the negative symptoms from all of them.

I started to feel better after stopping Yaz and within a month I was back to no spotting. Well that didn't last long. I started to feel "not myself" again and my periods were erratic. I noticed that my period would start sooner and sooner until it has gotten to the point where I have a period about every 18 days with spotting at least 3 days before that. I feel like I have an anxiety disorder and during my period I'm so depressed and feel like everything is wrong in my life even though I know things are great. My heels are very cracked and painful and this is new (within the last 6 months). I have brown spots on my cheeks that the doctors don't seem concerned about. I have horrible cystic acne on my back and around my jaw line. My arm hair is darkening, and my head hair is falling out. My periods are so painful that I have bad ovarian pain and cramping for almost three days that cause nausea and diarrhea. My periods are heavy and I have to run to the bathroom at least once an hour. I also notice huge clots in my menstrual blood. I also forget to do simple things like lock the house door or switch a load of laundry. I even have a hard time remembering things for an exam in college.

I had a saliva test done at my primary physician and this was during a time when I should have been ovulating or have ovulated (no spotting and not on my period). In the meantime my physician wanted to put me on Celexa for depression/anxiety. I am very skeptical about antidepressants, and I feel like it's just treating the symptoms and not the underlying cause. I haven't felt extremely anxious or sad like this ever in my life. I know there's something internally messed up so I ignored the prescription. At times I feel like I'm going crazy, but we know our own bodies best and I feel like something is wrong.

My tests came back with normal estrogen levels, high testosterone levels and very low progesterone. He said it was 47 and it should have been 200 or something, but he didn't seemed concerned at all and didn't go in depth about. He gave me a bioidentical progesterone cream to apply two weeks after my period starts, but I was never told how much progesterone the bottle actually contains. I called him and he said it contains 5mg per pump. This almost seems pointless to take, especially since I'm reading that you need at least 30mg a day to see any effects. I'm at the point where I'm frustrated and feel like there are no answers. Will Natpro give me the right amount of progesterone? I'm a college student and finances are an issue but right now I'm willing to do anything.

Comments for Progesterone deficient at age 22

Click here to add your own comments

Sep 30, 2010
Progesterone deficient at age 22
by: Wray

Hi Shannon All contraceptives play havoc with us, at a level we are not aware of too. Please see Contraceptives. If you need a contraceptive the only safe one is the copper T IUD, it leaks no progestin into the body. For more info on the one you were taking please see Yaz and
Yaz Strokes and Side Effects. The dark patches/spots are melasma, it's caused by excess oestrogen stimulating melanocytes, these make melanin, the pigmentation in all skin types. Please see here. It's often a sign of adrenal fatigue too. Progesterone does resolve the problem, as it suppresses the excess oestrogen and it takes the strain off the adrenals. These first make progesterone before they can convert it into cortisol, one of our stress hormones. Stress drops progesterone levels, thereby allowing oestrogen to dominate. Once you stop the pill the ovaries can start working again. First they make oestrogen and testosterone, it can be many cycles before a woman starts ovulating and making progesterone. The excess oestrogen and testosterone are causing your problems now. A saliva test should be done ±7 days before bleeding, which is also ±7 days after ovulation. Antidepressants are not going to cure the problem! The anxiety is due to excess oestrogen, low progesterone. Oestrogen is an excitatory hormone, it suppresses GABA, which is one of our most calming neurotransmitters. Progesterone activates the GABA receptor sites, please see our page on Anxiety. 5mg is, as you say, pointless, I recommend between 100-200mg/day. It's dependant on symptoms, the more severe, the more is needed. Pain, and heavy bleeding in particular, need about 400mg/day. It's easy to reduce the amount once the problem is resolved. Excess oestrogen is also causing the memory lapses. I think your problem is related to the pill and coming off it, but you might like to look at our page on PCOS. Starting the pill so early could have masked or caused this to occur. If you should consider the progesterone please see How to use progesterone cream. Also this page too on Oestrogen Dominance. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...